Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis; C difficile - pseudomembranous
Pseudomembranous colitis refers to swelling or inflammation of the large intestine (colon) due to an overgrowth of Clostridioides difficile (C difficile) bacteria.
This infection is a common cause of diarrhea after antibiotic use.
The C difficile bacteria normally lives in the intestine. However, too much of these bacteria may grow when you take antibiotics. The bacteria give off a strong toxin that causes inflammation and bleeding in the lining of the colon.
Any antibiotic can cause this condition. The drugs responsible for the problem most of the time are ampicillin, clindamycin, fluoroquinolones, and cephalosporins.
Health care providers in the hospital may pass this bacteria from one person to another.
Pseudomembranous colitis is uncommon in children, and rare in infants. It is most often seen in people who are in the hospital. However, it is becoming more common in people who take antibiotics and are not in a hospital.
Risk factors include:
The following tests may be done:
The antibiotic or other medicine causing the condition should be stopped. Metronidazole, vancomycin, or fidaxomicin are most often used to treat the problem, but other medicines may also be used.
Electrolyte solutions or fluids given through a vein may be needed to treat dehydration due to diarrhea. In rare cases, surgery is needed to treat infections that get worse or do not respond to antibiotics.
Long term antibiotics may be needed if the C difficile infection returns. A new treatment called fecal microbiota transplant ("stool transplant") has also been effective for infections that come back.
Your provider may also suggest that you take probiotics if the infection returns.
The outlook is good in most cases, if there are no complications. However, up to 1 in 5 infections may return and need more treatment.
Complications may include:
Call your provider if you have the following symptoms:
People who have had pseudomembranous colitis should tell their providers before taking antibiotics again. It is also very important to wash hands well to prevent passing the germ to other people. Alcohol sanitizers do not always work on C difficile.
Gerding DN, Johnson S. Clostridial infections. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 280.
Gerding DN, Young VB. Donskey CJ. Clostridiodes difficile (formerly Clostridium difficle) infection. In: Bennett JE, Dolin R, Blaser MJ, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases. 9th ed. Philadelphia, PA: Elsevier; 2020:chap 243.
Kelly CP, Khanna S. Antibiotic-associated diarrhea and clostridioides difficile infection. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 11th ed. Philadelphia, PA: Elsevier; 2021:chap 112.
McDonald LC, Gerding DN, Johnson S, et al. Clinical practice guidelines for clostridium difficile Infection in adults and children: 2017 update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). Clin Infect Dis. 2018;66(7):987-994. PMID: 29562266 pubmed.ncbi.nlm.nih.gov/29562266/.BACK TO TOP
Review Date: 4/30/2020
Reviewed By: Bradley J. Winston, MD, board certified in gastroenterology and hepatology, Washington, DC. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2021 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.